Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 387, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Aug 19, 2011, 7:13 PM EDT for 5 counties in Tennessee. It was in force for 62 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 19, 2011, 7:13 PM EDT (23:13 UTC)
- Expired
- Aug 19, 2011, 8:15 PM EDT
- In force
- 62 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Anderson County, TN, Campbell County, TN, Claiborne County, TN, Scott County, TN, Union County, TN
The radar
The Knoxville radar (KMRX), 54 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 19, 7:25 PM EDT | TSTM WND DMG | Huntsville, TN | DISPATCH REPORTED A TREE DOWN ON A VEHICLE IN THE HUNTSVILLE AREA. |
| Aug 19, 7:50 PM EDT | TSTM WND DMG | 5 N La Follette, TN | DISPATCH REPORTED TREES DOWN ON GREENE LANE AND MELVIN HOLLOW ROAD NEAR LA FOLLETTE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 11.2 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 610 J/kg
- Mixed-layer CIN
- -89 J/kg
- Mixed-layer LCL
- 956 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
518
WUUS54 KMRX 192313
SVRMRX
TNC001-013-025-151-173-200015-
/O.NEW.KMRX.SV.W.0387.110819T2313Z-110820T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
713 PM EDT FRI AUG 19 2011
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ANDERSON COUNTY IN EAST TENNESSEE...
CAMPBELL COUNTY IN EAST TENNESSEE...
CLAIBORNE COUNTY IN EAST TENNESSEE...
SCOTT COUNTY IN EAST TENNESSEE...
UNION COUNTY IN EAST TENNESSEE...
* UNTIL 815 PM EDT
* AT 712 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 9 MILES
NORTH OF LA FOLLETTE...AND MOVING EAST AT 15 MPH.
* LOCATIONS IN THE WARNING INCLUDE...
LA FOLLETTE...MAYNARDVILLE...TAZEWELL...HARROGATE-SHAWANEE...
DISNEY...WHITE OAK...LAKE CITY...FINCASTLE...CLAIRFIELD...NORRIS...
NORRIS LAKE...PAULETTE...SPRINGDALE...SHARPS CHAPEL...SANDLICK...
ROSE HILL...ARTHUR AND LUTTRELL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
&&
LAT...LON 3659 8349 3635 8362 3633 8368 3629 8368
3626 8371 3623 8369 3616 8373 3616 8391
3619 8394 3617 8398 3620 8447 3623 8457
3626 8457 3628 8460 3660 8454
TIME...MOT...LOC 2312Z 289DEG 16KT 3650 8410
$$
DH1 follow-up statement
258
WWUS54 KMRX 192349
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
749 PM EDT FRI AUG 19 2011
TNC151-192359-
/O.CAN.KMRX.SV.W.0387.000000T0000Z-110820T0015Z/
SCOTT TN-
749 PM EDT FRI AUG 19 2011
...THE SEVERE THUNDERSTORM WARNING FOR SCOTT COUNTY IS CANCELLED...
LAT...LON 3659 8349 3635 8362 3633 8368 3629 8368
3626 8371 3623 8369 3616 8373 3616 8391
3619 8394 3617 8398 3620 8439 3626 8438
3628 8433 3639 8432 3646 8435 3651 8433
3652 8426 3660 8426
TIME...MOT...LOC 2349Z 289DEG 16KT 3645 8391
$$
TNC001-013-025-173-200015-
/O.CON.KMRX.SV.W.0387.000000T0000Z-110820T0015Z/
UNION TN-ANDERSON TN-CAMPBELL TN-CLAIBORNE TN-
749 PM EDT FRI AUG 19 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM EDT
FOR CLAIBORNE...CAMPBELL...ANDERSON AND UNION COUNTIES...
AT 748 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 7 MILES SOUTH OF CLAIRFIELD...OR 13 MILES NORTHEAST OF LA
FOLLETTE...MOVING EAST AT 20 MPH.
LOCATIONS IN THE WARNING INCLUDE...
MAYNARDVILLE...TAZEWELL...HARROGATE-SHAWANEE...NORRIS LAKE...
PAULETTE...SHARPS CHAPEL...SPRINGDALE...SANDLICK...ROSE HILL...
ARTHUR AND LUTTRELL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED
WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
&&
LAT...LON 3659 8349 3635 8362 3633 8368 3629 8368
3626 8371 3623 8369 3616 8373 3616 8391
3619 8394 3617 8398 3620 8439 3626 8438
3628 8433 3639 8432 3646 8435 3651 8433
3652 8426 3660 8426
TIME...MOT...LOC 2349Z 289DEG 16KT 3645 8391
$$
DHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 3:15 PM EDT, 3 hours 58 minutes earlier.
Area forecast discussion, Aug 19, 3:15 PM EDT, 3 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 315 PM EDT FRI AUG 19 2011 .SHORT TERM...(TONIGHT THROUGH SUNDAY)...WEAK FRONTAL BOUNDARY OVER THE OHIO RIVER VALLEY WILL LOSE IDENTITY THROUGH TOMORROW. BETTER DEFINED COLD FRONT TAKING SHAPE NW OF THE AREA WILL SLIDE SE INTO THE EAST TN VALLEY BY SUNDAY. WEAK SHORT WAVE ENERGY ALOFT WILL MOVE SE THROUGH THE AREA TONIGHT. ONGOING SCATTERED CONVECTION WILL MOVE THROUGH REGION THIS EVENING AND TONIGHT. UPPER RIDGING BUILDS INTO THE AREA FROM THE WEST ON SATURDAY. AIRMASS SHOULD BE SOMEWHAT CAPPED SO CONVECTION COVERAGE EXPECTED TO BE ISOLATED. PRE-FRONTAL CONVECTION LIKELY TO BE WELL ORGANIZED ON SUNDAY AS IT MOVES INTO THE AREA. MOS GUIDANCE REMAINS RELATIVELY LOW FOR SUNDAY AND POPS MAY HAVE TO BE INCREASED WITH LATER PACKAGES. TEMPERATURES REMAIN A FEW DEGREES ABOVE NORMAL AND LEANED TOWARD HIGH END OF GUIDANCE. .LONG TERM...(SUNDAY NIGHT THROUGH FRIDAY)...A FRONT ENTERS THE REGION ON SUNDAY NIGHT AND LINGERS INTO MONDAY. WILL KEEP THE CHANCE POPS GOING. DRY WEATHER RETURNS ON TUESDAY. ANOTHER FRONT ENTERS THE REGION ON WEDNESDAY AND LINGERS INTO THURSDAY. WILL KEEP CHANCE POPS GOING FOR BOTH DAYS. THE FRONT MAY LINGER INTO EARLY FRIDAY. BUT STILL SOME UNCERTAINTY ON TIMING...KEPT FRIDAY DRY FOR NOW. STAYED NEAR MEX/HPC GUIDANCE FOR TEMPERATURES. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 71 95 73 93 71 / 30 20 20 50 30 KNOXVILLE MCGHEE TYSON AIRPORT, TN 69 93 71 91 69 / 30 20 20 50 30 OAK RIDGE, TN 69 93 71 90 68 / 30 20 20 50 30 TRI CITIES AIRPORT, TN 62 90 64 88 63 / 40 20 20 50 40 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && SON/GH
Hazardous weather outlook, Aug 19, 5:32 AM EDT, 13 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 532 AM EDT FRI AUG 19 2011 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-200945- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 532 AM EDT FRI AUG 19 2011 /432 AM CDT FRI AUG 19 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...AN ISOLATED STRONG THUNDERSTORM WILL BE POSSIBLE BY THIS AFTERNOON OR EVENING. GUSTY WINDS UP TO 45 MPH AND LOCALLY HEAVY RAINS WILL BE THE MAIN CONCERNS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS UNLIKELY AT THIS TIME. TG
In the hours before
Special weather statement, Aug 19, 2:59 PM EDT, 4 hours 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 259 PM EDT FRI AUG 19 2011 TNZ085-100>102-191945- BRADLEY TN-EAST POLK TN-MCMINN TN-WEST POLK TN- 259 PM EDT FRI AUG 19 2011 ...SIGNIFICANT WEATHER ADVISORY FOR POLK...MCMINN AND BRADLEY COUNTIES UNTIL 345 PM EDT... AT 254 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR CHARLESTON...OR 8 MILES NORTHEAST OF CLEVELAND...MOVING SOUTHEAST AT 10 MPH. SMALL HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...BENTON... WATERVILLE...FLINT SPRINGS...DENTVILLE...RELIANCE...PARKSVILLE... ARCHVILLE...CONASAUGA AND GAP SPRINGS. 17
Special weather statement, Aug 19, 4:11 PM EDT, 3 hours 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 411 PM EDT FRI AUG 19 2011 TNZ013-036>038-069-070-192115- ANDERSON TN-CAMPBELL TN-GRAINGER TN-JEFFERSON TN-KNOX TN-UNION TN- 411 PM EDT FRI AUG 19 2011 ...SIGNIFICANT WEATHER ADVISORY FOR KNOX...EXTREME WESTERN JEFFERSON...EXTREME WESTERN GRAINGER...CAMPBELL...EASTERN ANDERSON AND UNION COUNTIES UNTIL 515 PM EDT... AT 412 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES WEST OF MAYNARDVILLE...MOVING SOUTHEAST AT 5 MPH. SMALL HAIL IS EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MAYNARDVILLE... PAULETTE...MALONEYVILLE...HALLS...MASCOT AND BLAINE. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. DH
Special weather statement, Aug 19, 5:52 PM EDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 552 PM EDT FRI AUG 19 2011 TNZ012-035-036-067-192245- ANDERSON TN-MORGAN TN-ROANE TN-SCOTT TN- 552 PM EDT FRI AUG 19 2011 ...SIGNIFICANT WEATHER ADVISORY FOR MORGAN...EXTREME WESTERN ANDERSON...EXTREME SOUTHERN SCOTT AND ROANE COUNTIES UNTIL 645 PM EDT... AT 548 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES NORTHWEST OF WARTBURG...MOVING EAST AT 10 MPH. SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...WARTBURG... SUNBRIGHT...PETROS...OAKDALE...DEARMOND AND ROSEDALE. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN! DH
Special weather statement, Aug 19, 6:47 PM EDT, 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 647 PM EDT FRI AUG 19 2011 TNZ012>014-035>037-067-069-192345- ANDERSON TN-CAMPBELL TN-CLAIBORNE TN-KNOX TN-MORGAN TN-ROANE TN-SCOTT TN-UNION TN- 647 PM EDT FRI AUG 19 2011 ...SIGNIFICANT WEATHER ADVISORY FOR MORGAN...KNOX...CLAIBORNE... CAMPBELL...ANDERSON...UNION...SCOTT AND ROANE COUNTIES UNTIL 745 PM EDT... AT 648 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES EAST OF PINE KNOT TO 8 MILES SOUTHEAST OF HUNTSVILLE TO 7 MILES NORTH OF KINGSTON...AND MOVING EAST SOUTHEAST AT 10 MPH. SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...OAK RIDGE...LA FOLLETTE...CLINTON...KNOXVILLE...MAYNARDVILLE...OLIVER SPRINGS... JACKSBORO...FARRAGUT...KETCHEN...SMOKEY JUNCTION...ROSEDALE...ROYAL BLUE...ELK VALLEY...BRADBURY...CARYVILLE...JELLICO...DISNEY...LAKE CITY...FINCASTLE AND WHITE OAK. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN! DH
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 10:19 PM EDT | Severe Thunderstorm Warning | MRX | Blount | 26 min |
| Aug 18, 10:26 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Knox, Sevier | 34 min |
| Aug 18, 10:39 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Knox, Sevier | 36 min |
| Aug 18, 11:12 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Jefferson, Sevier | 33 min |
| Aug 19, 7:46 PM EDT | Areal Flood Advisory | MRX | Campbell | 3 hr |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.